SINGAPORE: A woman who used a health supplement suffered “serious adverse effects,” the Health Sciences Authority (HSA) said in an advisory on Feb 1 (Thursday), warning the public not to buy or consume “骨節靈 (Gu Jie Ling).”

The supplement has been found to contain dexamethasone, a potent steroid that led to the development of “Cushing’s syndrome (a serious steroid-induced condition characterised by a ‘moon face’ appearance and several other medical complications).” 骨節靈 (Gu Jie Ling) was additionally found to contain the antihistamine cetirizine.

Woman develops Cushing’s syndrome

The supplement, purchased from a “traditional medicine shop” in Johor Bahru, Malaysia, had been recommended to a woman in her 60s suffering from foot pain.

She was admitted to the hospital due to other medical conditions when it was discovered that she was also showing symptoms of Cushing’s syndrome (round and puffy face) as well as low blood pressure.

Doctors also found that she had low blood cortisol levels and that one month before she was admitted, she had been gaining weight. She told her doctor that she had been along “骨節靈 (Gu Jie Ling)” for several months due to foot pain.

See also  Health Is Personal

HSA said the supplement had been labelled a “traditional medicine” with herbal ingredients with the promise of “no side effects” and that it could be “safely used” for symptomatic relief of backache and joint and muscular pain.

Photo: Screengrab/HSA

“Contrary to these claims, HSA’s analysis detected potent medicinal ingredients, dexamethasone (steroid) and cetirizine (antihistamine), in the product. 

The product was also labelled with a Malaysian product registration number which gave the impression that the product was registered by the Malaysian health authority.

However, the registration number stated was not valid based on HSA’s checks on the Malaysian health authority’s website, suggesting that it may be an illegal product. HSA has alerted its Malaysian counterpart to this product,” wrote HSA.

Harmful effects of dexamethasone and cetirizine

Because of dexamethasone’s potency as a steroid, it should only be taken under strict medical supervision. If consumed otherwise, it may lead to increased blood sugar levels (which may lead to diabetes), high blood pressure, cataracts, muscular and bone disorders, an increased risk of infections and Cushing’s syndrome.

See also  HSA investigates after woman went blind after dermal filler treatment

However, when use is discontinued suddenly, there can also be serious withdrawal symptoms such as fatigue, confusion and low blood pressure.

Cetirizine should also be used under medical supervision because it can cause drowsiness, fatigue, headache and dry mouth.

What you should do if you are taking “骨節靈 (Gu Jie Ling)”

Individuals taking “骨節靈 (Gu Jie Ling)” are advised to see their doctor immediately.

“Do not stop taking the product on your own as sudden stopping of the product without medical supervision may result in the worsening of underlying medical conditions or other serious withdrawal conditions,” the HSA advisory says.

Anyone with information on sellers of “骨節靈 (Gu Jie Ling)” or other such products may reach out to HSA’s Enforcement Branch at Tel: 6866-3485 during office hours (Monday to Friday) or email: hsa_is@hsa.gov.sg.

Sellers and suppliers of “骨節靈 (Gu Jie Ling)” should stop selling it immediately or could face a fine of up to S$10,000 and/or jail time of up to two years. /TISG

See also  WHO panel: Traditional Chinese Medicine (TCM) can help prevent mild COVID-19 cases from worsening

Read also: HSA warns against eczema cream as it contains over 430 times allowable limit of arsenic